Antimalarial drug toxicities in patients with cutaneous lupus and dermatomyositis: A retrospective cohort study
Although existing evidence demonstrates the efficacy of antimalarials for rheumatic skin disease, the safety of these medications, and particularly quinacrine, remains debated.Objective:
We investigated the toxicity risk associated with antimalarials in patients with cutaneous lupus erythematosus and dermatomyositis.Methods:
A total of 532 patients (mean age, 52.29 years; sample composition by sex, 85.15% female vs 14.85% male) were selected from 2 databases on cutaneous lupus erythematosus (69.92%) and dermatomyositis (30.08%). Details regarding treatment and toxicities were extracted and 5 treatment courses were defined (ie, hydroxychloroquine [HCQ], chloroquine [CQ], quinacrine [Q], HCQ-Q combination therapy [HCQ-Q], and CQ-Q combination therapy [CQ-Q]). The hazard ratio for each major toxicity was estimated by using the Cox proportional hazard model to compare the different treatments with HCQ.Results:
The most common toxicities included cutaneous eruption, gastrointestinal upset, mucocutaneous dyspigmentation, neurologic toxicity, and retinopathy. The hazards of cutaneous eruption, gastrointestinal upset, and neurologic toxicities were lower with HCQ-Q than with HCQ; however, this may represent selection bias. Although there was increased retinopathy risk with CQ and CQ-Q versus with HCQ, retinopathy was not seen with Q.Limitations:
With the exception of retinopathy, which was not seen with Q, the risks for other toxicities associated with Q monotherapy or combination treatment were not significantly different from those with HCQ.